We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Signs of a Hydrocodone Overdose?

By Henry Gaudet
Updated Feb 15, 2024
Our promise to you
WiseGeek is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At WiseGeek, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

A hydrocodone overdose is extremely dangerous and frequently life threatening. Common symptoms include shrunken pupils and extreme tiredness. Blood pressure and heart rate might dip dangerously low, and the patient might have difficulty breathing. Victims of hydrocodone overdose might slip into a coma or even die.

As a prescription drug, hydrocodone is used to treat extreme pain. Tolerance to the drug rises with use, meaning that a patient will have to increase the dose to maintain the same pain relief benefit over time. Hydrocodone is also addictive, and chronic users will experience withdrawal symptoms. The drug is not intended for long-term pain management.

Despite the dangers, hydrocodone is often misused and abused. In addition to the pain relief effects, the drug is derived from opiates and causes a euphoric sensation associated with these substances. One common side effect of hydrocodone is drowsiness, and some people choose to use it as a sedative, with long-term use leading to addiction.

Hydrocodone side effects include tiredeness, confusion and nausea. During a hydrocodone overdose, these side effects might become magnified. Extreme weakness might impair or prevent even simple movement. Nausea might escalate, causing vomiting, which can be quite violent. The patient might fall unconscious, failing to respond to shouting, shaking or other attempts to wake the individual.

Victims of a hydrocodone overdose might experience a dangerous drop in blood pressure and heart rate, moving far too slowly to provide sufficient oxygen to the body. Lips might turn blue, and skin might become cold and clammy. Hydrocodone overdose might even cause cardiac arrest, stopping the heart entirely.

Breathing is similarly slowed during a hydrocodone overdose, becoming slow and shallow. Along with the reduced blood flow, this reduced breathing starves cells of vital oxygen, slowing the body’s functions even further. An overdose might even sedate the person sufficiently to bring breathing to a complete halt.

Other substances might also react with hydrocodone and trigger an overdose. Prescription, non-prescription and illicit drugs might react badly with hydrocodone, especially if they have sedative or soporific side effects. Alcohol is also dangerous when taken with hydrocodone.

When hydrocodone overdose is suspected, immediate emergency medical attention is required. All available information regarding the overdose should be supplied to medical professionals: the name of the medication, whether it was prescribed to the individual, the time it was taken and the dosage. This information by no means guarantees a happy ending, but it does give the victim the best possible chance for survival and recovery.

WiseGeek is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By SarahGen — On Apr 13, 2013

My sister overdosed on this drug once. My mom knew something was wrong when she wouldn't answer us and wouldn't get out of bed. She was also very cold, she looked almost blue. It was very scary. We called 911, they had to pump out her stomach. I can never forget that day. I think this is a very dangerous drug.

By burcinc — On Apr 13, 2013

@anamur-- As far as I know, doctors may prescribe up to 10mg of hydrocodone every six hours depending on how bad the patient's symptoms are. I'm not a doctor but I think you must be experiencing nausea as a side effect. I would imagine that hydrocodone overdose amounts are 40mg+ per day (someone please correct me if I'm wrong).

Since you're a first time user and haven't built up tolerance for the drug, it's understandable for some side effects to occur. Hydrocodone is a strong drug and everyone's tolerance levels are different. So if you develop more symptoms like vomiting, difficulty breathing and confusion, please go to the hospital.

You should also call your doctor or the pharmacy and confirm your dose. Also, I don't know if you're taking any other drugs right now. If you are, the drugs might have interacted negatively. Ask your pharmacist and go to the hospital if you're not sure.

By serenesurface — On Apr 12, 2013

I took my first 5mg hydrocodone dosage several hours ago. My doctor prescribed it for my back pain. I have been feeling extremely nauseated since I took it. It's not possible to overdose on this amount right?

I just don't understand why I'm feeling so sick. Is it just a side effect?

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.